• Users Online: 425
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2021  |  Volume : 12  |  Issue : 2  |  Page : 237-243

Iatrogenic cushing's syndrome in patients with superficial dermatophytosis


Department of Endocrinology and Metabolism University College of Medical Sciences and GTB Hospital (University of Delhi), Delhi, India

Correspondence Address:
Archana Singal
Department of Endocrinology and Metabolism University College of Medical Sciences and GTB Hospital (University of Delhi), Delhi - 110 095
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/idoj.IDOJ_432_20

Rights and Permissions

Background: The epidemic-like scenario of superficial fungal infections in India has been complicated by the prescription of systemic and topical potent steroids. As a result, alarming number of patients are presenting with exogenous Cushing's syndrome. Methods: This cross-sectional study involved 23 patients of superficial dermatophytosis on steroids who presented with clinical features like that of Cushing's syndrome. Their clinical details and laboratory investigations including fungal culture and serum cortisol, were recorded on a pre-designed proforma. Results: There were 23 patients (14 males and 9 females) with mean age of 29.47 ± 15.5 years, majority with extensive tinea cruris and corporis. All of them received oral (Betamethasone) or parenteral corticosteroids along with potent topical steroids (clobetasol propionate and betamethasone valerate) for at least two months. In majority (56.5%), treatment was prescribed by unqualified medical practitioners and in the rest by alternative medical practitioners. Striae, buffalo hump, hirsutism were observed in 16 (69.5%), 15 (65.2%), 13 (56.5%) patients, respectively. Serum cortisol estimation revealed low levels and ranged from 0.66 to 6 μg/ml with a mean of 1.53 ± 1.27 μg/ml (normal 7-25 μg/ml). Conclusions: Corticosteroids are life saving for many dermatological diseases; their injudicious use (topical, oral, and parenteral) for prolonged periods in the treatment of superficial dermatophytosis can lead to Cushing's syndrome.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1314    
    Printed48    
    Emailed0    
    PDF Downloaded144    
    Comments [Add]    

Recommend this journal